Thunderstorm Wind, Cloud
- When
- May 6, 4:45 PM CST to 4:46 PM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
Gust measured at KCNK asos site.
A long duration severe weather event occurred late afternoon into the night of May 6th. Supercell thunderstorms tracked across parts of central and northeast Kansas producing an EF0 tornado on the south side of Manhattan Kansas with baseball size hail also occurring with one of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A long duration severe weather event occurred late afternoon into the night of May 6th. Supercell thunderstorms tracked across parts of central and northeast Kansas producing an EF0 tornado on the south side of Manhattan Kansas with baseball size hail also occurring with one of the storms. Additional storms developed after sunset across southeast Kansas and produced wind damage and also another small tornado south of Burlington Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 1:11 PM CST, 3 hours 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 211 PM CDT Mon May 6 2024 .KEY MESSAGES... - Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected. - Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather. && .DISCUSSION... Issued at 206 PM CDT Mon May 6 2024 No major changes made to the forecast as a very dynamic upper trough axis is observed rotating through the western high plains, progged to eject eastward by late afternoon into the evening hours. Foci for initation lies along a north to south oriented dryline boundary with a trailing cold front towards far western Kansas. Increasing low level moisture ahead of the boundary near a pseudo warm front is also of note as MLCAPE values are quickly increasing above 2000 J/KG southwest of ICT. In addition to the line or broken segment of storms progged to enter the CWA after 21Z, concern is growing for the possibility of isolated discrete supercells forming over south central to east central KS before moving northeast in the 22Z-02Z time frame. Based on the impressive environment and strong low level SRH ahead of the dryline, all hazards, including very large hail (2 inch +) and a strong tornado or two would be likely with any discrete cells. The more likely scenario and hazard for this event will be the line of storms that strengthens east into the early evening hours as the mid level jet max ejects east into the plains. Short term CAMS have remained consistent in timing and evolution of a QLCS cluster, including possible storm mergers along the leading edge that could further increase the potential for brief, tornadoes. Strong effective bulk shear from 0-3 km and steep mid level lapse rates lend to high confidence in 70+ mph winds being sustained with the line of storms, in addition to hail around ping pong ball size and the weak tornadoes that may form along the leading edge. Severe storms along with the cold front exit the region by 06Z this evening, bringing calmer and drier weather to the CWA from Tuesday onward. There may be a brief wave that passes through the westerly flow aloft Tuesday evening across far northern and eastern areas, bringing possible light rain to the area, otherwise rain chances are minimal throughout the week as the northern and southern stream jets bypass the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1209 PM CDT Mon May 6 2024 Scattered showers currently impacting KTOP/KFOE should exit by 18Z as southerly winds gradually increase from 15 to 20 kts sustained by late afternoon. This should mix low MVFR cloud bases up to near 2kft ahead of the front and line of TSRA that will likely impact terminals west to east aft 23Z. Storms should clear the area by 06Z as a drier airmass lifts cigs back to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Mon May 6 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Mon May 6 2024 ...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely this afternoon/evening. Hail up to three inches in diameter, winds to 80 mph, a few strong tornadoes and isolated flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
17 hail, 9 thunderstorm wind, 3 tornado. Local standard time, as filed.
Gust measured at KCNK asos site.
Quarter size hail and estimated 50 mph winds.
Quarter size hail and estimated 50 mph winds again east of Carlton.
Estimated 60 mph gust and 3/4 inch hail.
Relayed by EM, time estimated by radar.
Report from trained spotter in Enterprise.
Report from southwest of Milford Lake.
Report from EM south of Milford Lake.
Estimated 70 mph winds and penny size hail.
From video on social media. Also small hail.
Report from mping.
ASOS measurement at kmhk.
Damage survey revealed an overturned irrigation pivot and a narrow area of substantial tree damage along a short path northeast before it appeared to have lifted near the Kansas river.
Nickel size hail reported in Junction City.
Hail in Abilene from trailing supercell.
Estimated from social media photo northwest of Chapman.
Softball size hail near Upland.
EM report of three inch hail in Upland.
Report of softball hail 7 miles north of Moonlight. Exact location estimated from radar.
Photo from social media.
Baseball size hail east of Riley.
Quarter size hail near Olsburg.
Emergency manager provided photos of damage that radar suggests could have been associated with a small tornado embedded with a developing line of storms.
Estimated gusts around 60 mph.
Survey revealed an old barn that had its metal roof panels removed and tossed approximately one half mile to the northeast into open fields. A narrow path of tree limb damage was also found around 1 mile to the southwest of the barn. The damage was suggestive of a small brief tornado in this area.
Ping pong ball size hail near Baileyville.
Measured gust from personal weather station.
Delayed report of estimated 60 mph gusts.
Report of power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176941, 1176942, 1176951, 1176954, 1176957, 1176960, 1176967, 1176972, 1176976, 1176979, 1176982, 1176984, 1166136, 1176987, 1176992, 1176993, 1176994, 1176995, 1176999, 1177001, 1177002, 1177003, 1166171, 1177004, 1166343, 1177005, 1177009, 1177010, 1177011.